Illinois, 2017

Dense Fog in Illinois, December 19 to 20, 2017

December 19 to 20, 2017 · NWS PAH · 3 events in 3 counties and zones

Widespread dense fog blanketed the Wabash Valley of southern Illinois. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed the Wabash Valley of southern Illinois. Visibility was reduced to one-quarter mile or less. The dense fog occurred under a weak surface high that extended from northwest to southeast across the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 19, 3:01 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 19, 3:01 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
301 PM CST Tue Dec 19 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 155 PM CST Tue Dec 19 2017

Rain is approaching from the southwest, and is on track/modeled/as
forecast. High pops/qpf will be south/east, whereas lower
pops/scant qpf will be north/west. Best chances/qpf will be late
tonight-early tmrw, tapering before and after. Some elevated
instability within the overrunning area led isolated strokes as
far central AR/southwest TN, and the new SWODY1 paints the general
thunder line to our southern doorstep, but we are not inclined to
mention/believe it will remain just to our south. Nevertheless,
increasing PW's will allow qpf to approach an inch in the HOP
area with this first batch of mid week rain.

50s/40s today/tonight will hold in the 40s with cloud/rain tmrw,
dropping to 30s tmrw night, before returning to 50s/40s to close
out the short term.

.LONG TERM...(Friday through Tuesday)
Issued at 301 PM CST Tue Dec 19 2017

As the extended forecast gets underway at the end of the week, the
longwave pattern aloft will begin its transition to a broad mean
trof over the CONUS, with individual shortwaves embedded in it
moving through. However, the deterministic medium range model
solutions continue to be a bit erratic from run to run.

First, the well-advertised mid level shortwave in the desert
Southwest at 12Z Fri is forecast by the medium range models to eject
rapidly eastward toward the PAH forecast area during the first half
of the weekend, damping out as it goes. Still, this system, in
combination with additional shortwave energy entering the upper
Midwest, will induce a trof of low surface pressure across the lower
MS valley/lower OH valley during the day Fri. The combination of
plentiful moisture advection and forcing at the surface and aloft
will provide a high likelihood of widespread rainfall for our
region, especially during Fri afternoon and evening. Highest QPF
amounts with this event are forecast to be across western KY and
adjacent parts of southeastern MO, southeastern IL, and southwestern
IN, with roughly 1 to 2 inch amounts.

The 12Z CMC appeared to be the slowest with accelerating the desert
Southwest shortwave eastward, thus it delayed a start time of the
pcpn Fri by at least 12 hours compared to the other models, and thus
tended to hold on to pcpn much longer. This provided the
initialization blend with a slight chance of lighter pcpn in the
form of rain showers changing to snow showers during the time
interval from Sat afternoon through Sat night. We decided to leave
it in since the latest 12Z ECMWF indicated the pcpn may linger until
at least Sat evening. Arctic air will be moving in by then.

Christmas Eve and Eve night, the models (especially the GFS)
continue to indicate limited QPF with the mid level shortwave and
its positive vorticity advection progged to sweep through our
region. Moisture below 850 mb appears limited, with may delay the
onset of measurable pcpn. Light snow should dominate across southern
IL and adjacent parts of southeastern MO and southwestern IN
initially, then should spread to the rest of the region after
sunset. It is still a bit too early to speculate on snow amounts,
but currently, with a lack of low level forcing, this system does
not appear to be of much significance. Christmas Day looks to be
frigid, but sunny.

&&

.AVIATION...
Issued at 155 PM CST Tue Dec 19 2017

IFR cigs/MVFR vsbys prevail thru mid pm, with some pockets of VFR
occurring but short-lived. Anticipate continued flight
restrictions with low clouds and overrunning rain spreading
northward and eastward with nightfall, as main rain area
approaches from the south and west. Time/height cross sections
show no real improvement until just beyond the planning period, ie
tmrw pm/evening, when the rain will depart and a gradual
improving trend will commence.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Dec 19, 6:50 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
650 PM CST Tue Dec 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
650 PM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Areas of dense fog will be possible from southeast Missouri close to
the Bootheel region, east into west Kentucky just north of the
Tennessee state line. A Dense Fog Advisory will be in effect through
midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A small chance of thunderstorms is forecast ahead of a cold
frontal passage late Thursday night and Friday morning, mainly for
portions of southeast Missouri and western Kentucky.

There is a small chance of a wintry mix following the cold frontal
passage late Friday night. A wintry mix is also forecast Sunday.
Little or no accumulation is expected at this time with either
precipitation event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Wabash

When
December 19, 7:00 PM CST to December 20, 2:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 19, 7:00 PM CST to December 20, 2:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 19, 7:00 PM CST to December 20, 2:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726545, 726546, 726547.